Alert archive / Utah / Special Weather Statements in 2018
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 21, 2018, 12:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 12:21 PM MDT (18:21 UTC)
- Expired
- Aug 21, 2018, 1:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
The radar
The Cedar City radar (KICX), 52 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WWUS85 KSLC 211821
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
1221 PM MDT TUE AUG 21 2018
UTZ020-518-211900-
Southern Utah Mountains UT-South Central Utah UT-
1221 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
WESTERN KANE COUNTIES UNTIL 100 PM MDT...
At 1220 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms centered 7 miles northwest of
Kaibab, or 8 miles east of Colorado City...moving east-northeast at
10 mph.
Penny to nickel size hail and wind gusts up to 50 mph will be
possible.
Locations impacted include...
Hildale, Orderville, Glendale, Alton, Coral Pink Sand Dunes, Long
Valley Junction and Mt Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3701 11297 3754 11262 3733 11200 3699 11261
3700 11296
TIME...MOT...LOC 1820Z 241DEG 9KT 3697 11284
$$
NCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 10:18 AM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 21, 10:18 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MDT Tue Aug 21 2018
.SYNOPSIS...Showers and thunderstorms will continue in monsoonal
moisture today and tomorrow, bringing some locally heavy
rainfall, especially over southern Utah. High pressure will bring
a drying and warming trend beginning Thursday.
&&
.DISCUSSION...A Pacific Northwest trough is splitting over Nevada
and Idaho this morning. Ahead of this system, southwest flow
continues to draw deep moisture into the forecast area. PWs are
highest over southern Utah, in excess of 1.0 inch, with values
decreasing as one goes northward. Moisture will spread northward
today, with widespread 1.2+ inch values over southern Utah this
afternoon, and values of 0.8 to 1.0 inch moving into northern Utah
and southwest Wyoming.
The position of the trough and associated jet will put favorable
dynamics over the state, with ample CAPE and shear for some more
organized convective development. Additionally, observed cloud
cover this morning is far less thick than what is generally
observed in very moist setups like this, particularly over
southern Utah. Often in a moist airmass with better dynamics,
thick cloud cover develops in the morning, inhibiting convective
development, but that does not appear to be the case, at least
over southern Utah. With this in mind, storms that do develop will
be quite capable of producing heavy rain. The flow aloft will
result in relatively fast southerly storm motions, but the amount
of coverage should result in some training of storms. Therefore,
flash flood risk is relatively high today for central and southern
Utah and going Flash Flood Watch looks good.
The Pacific Northwest trough will move little through tomorrow
morning before grazing northern Utah tomorrow afternoon.
Therefore, dynamics will remain favorite throughout tonight and
much of the day tomorrow with the airmass remaining quite moist,
so coverage of convection will be relatively high into tomorrow.
Behind the exiting trough, high pressure will move back over the
area beginning Thursday, allowing for a drying and warming trend
for Thursday and Friday.
Updated the forecast earlier to adjust POPs this afternoon and
evening. No additional updates planned.
&&
.AVIATION...South winds at the KSLC terminal are expected to
continue until a northerly shift occurs between 18-20Z. There is a
30% chance of the winds remaining out of the south until much later
in the afternoon (after 22Z). Scattered showers and thunderstorms
are expected to develop in the vicinity of the KSLC terminal between
00-06Z this evening creating gusty erratic winds.
&&
.FIRE WEATHER...In an unstable and very moist airmass, showers and
a few thunderstorms have already developed over central portions
of the district. Coverage will increase this afternoon across the
entire area, with convection becoming most widespread over central
and southern Utah. Wetting rains are likely with any storms that
develop. The threat of convection will remain relatively high
overnight and into tomorrow. High pressure will move in beginning
Thursday, ushering in a drying and warming trend for the end of
the work week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ010-012-013-020-
021-517-518.
WY...None.
&&
PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Bonnette
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 21, 3:58 AM MDT, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 358 AM MDT Tue Aug 21 2018 UTZ001>016-019>021-517-518-WYZ021-221300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 358 AM MDT Tue Aug 21 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will bring a risk of flash flooding near burn scars, slick rock, slot canyons and normally dry washes. Smoke will continue to affect northern Utah. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moisture remains in place Wednesday which may lead to another round of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 21, 8:38 AM MDT, 3 hours 43 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 838 AM MDT TUE AUG 21 2018 UTZ014-015-517-211515- Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT- West Central Utah UT- 838 AM MDT TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANPETE... NORTHEASTERN MILLARD...SOUTHEASTERN JUAB AND NORTH CENTRAL SEVIER COUNTIES UNTIL 915 AM MDT... At 837 AM MDT, National Weather Service Doppler radar indicated a cluster of strong thunderstorms 12 miles north of Fillmore...moving northeast at 30 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Delta, Manti, Scipio, Ephraim, Gunnison, Salina, Fayette, Centerfield, Aurora, Redmond, Hinckley, Oak City, Mayfield, Sigurd, Holden, Sterling, Leamington, Lynndyl, Greenwood and McCornick. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3883 11195 3920 11279 3970 11237 3937 11152 TIME...MOT...LOC 1437Z 221DEG 24KT 3915 11241 MT/DSB
Special weather statement, Aug 21, 11:41 AM MDT, 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1141 AM MDT TUE AUG 21 2018
UTZ020-518-211830-
Southern Utah Mountains UT-South Central Utah UT-
1141 AM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
1230 PM MDT...
At 1141 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Kanab...moving east-northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Kanab and Coral Pink Sand Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3710 11282 3727 11251 3706 11222 3700 11243
3700 11273
TIME...MOT...LOC 1741Z 247DEG 12KT 3704 11263
NCSpecial weather statement, Aug 21, 12:09 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1209 PM MDT TUE AUG 21 2018
UTZ013-020-021-211900-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
San Rafael Swell UT-
1209 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD...
SOUTHWESTERN SAN JUAN AND EASTERN KANE COUNTIES UNTIL 100 PM MDT...
At 1209 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles northeast of Wahweep, or 25 miles north
of Page...moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Halls Crossing, Bullfrog, Glen Canyon National Recreation Area,
Dangling Rope Marina and Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3701 11134 3723 11168 3764 11083 3742 11064
3699 11125
TIME...MOT...LOC 1809Z 210DEG 26KT 3726 11131
NCSpecial weather statement, Aug 21, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1221 PM MDT TUE AUG 21 2018
UTZ020-518-211900-
Southern Utah Mountains UT-South Central Utah UT-
1221 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
WESTERN KANE COUNTIES UNTIL 100 PM MDT...
At 1220 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms centered 7 miles northwest of
Kaibab, or 8 miles east of Colorado City...moving east-northeast at
10 mph.
Penny to nickel size hail and wind gusts up to 50 mph will be
possible.
Locations impacted include...
Hildale, Orderville, Glendale, Alton, Coral Pink Sand Dunes, Long
Valley Junction and Mt Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3701 11297 3754 11262 3733 11200 3699 11261
3700 11296
TIME...MOT...LOC 1820Z 241DEG 9KT 3697 11284
NCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:45 AM MDT | Flash Flood Watch | SLC | 17 hr | |
| Aug 21, 8:38 AM MDT | Special Weather Statement | SLC | Sanpete | 37 min |
| Aug 21, 11:41 AM MDT | Special Weather Statement | SLC | 49 min | |
| Aug 21, 11:47 AM MDT | Severe Thunderstorm Warning | SLC | Kane | 28 min |
| Aug 21, 11:59 AM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 21, 12:01 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 21, 12:09 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 21, 12:38 PM MDT | Special Weather Statement | SLC | Kane | 52 min |
| Aug 21, 12:47 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 28 min |
| Aug 21, 12:56 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 34 min |
| Aug 21, 12:59 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 21, 1:15 PM MDT | Special Weather Statement | SLC | 45 min | |
| Aug 21, 1:21 PM MDT | Special Weather Statement | SLC | 39 min | |
| Aug 21, 1:29 PM MDT | Special Weather Statement | SLC | Garfield | 46 min |
| Aug 21, 1:30 PM MDT | Special Weather Statement | SLC | Emery | 45 min |
| Aug 21, 1:58 PM MDT | Special Weather Statement | SLC | 47 min | |
| Aug 21, 2:00 PM MDT | Special Weather Statement | SLC | Sevier | 45 min |
| Aug 21, 2:39 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
| Aug 21, 3:50 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 21, 5:11 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
| Aug 20, 6:10 PM MDT | Special Weather Statement | SLC | Uinta | 50 min |
Nearby
Special Weather Statements in Utah, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.